[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.80.147. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1992

A Note of Caution on Empiric Use of Ciprofloxacin for Diarrhea

Arch Intern Med. 1992;152(1):213-217. doi:10.1001/archinte.1992.00400130199040
Abstract

To the Editor. —  The article by Goodman et al in the March 1990 issue of the ARCHIVES1 is certainly of clinical interest. Surely, the empiric use of ciprofloxacin for traveler's diarrhea has been shown to shorten its course and lessen the severity. As a traveler, I can attest to that personally. As you have rightfully pointed out, however, its uses should be limited until there are further studies. The case reported below illustrates the need for caution.

Report of a Case. —  A 23-year-old woman developed nausea, vomiting, and diarrhea as she returned home from Puerto Rico. Her internist prescribed ciprofloxacin, 500 mg twice daily, for traveler's diarrhea. The symptoms resolved, and she stopped taking the antibiotic in 4 days. Several days later, the diarrhea returned with lower abdominal cramps and lowgrade fevers to 38.2°c Her abdomen was soft and nontender. Rectal examination results were normal, with guaiacnegative

First Page Preview View Large
First page PDF preview
First page PDF preview
×